Friday, April 24, 2009

Heads Up!

I have waited on blogging about this for a few days. I wanted to see how things would pan out. They have panned and I am blogging.

About two weeks ago, I had started Brayden on Zyrtec. He had been fighting a runny nose and the like and it was time for intervention. I was religiously giving him 1/2 to 1 tsp. each night for about a week. I didn't realize the correlation of the new medicine and the effect it had on his behavior until much later. But, the next day Brayden was a different child. He was bouncing off the walls, moody, angry, and just not his normal self. He would literally run around a room in the house. This went on for a few days and he spent them grounded from just about everything.

Friday (a week ago today) he walked into my classroom and I immediately saw the marks on his face. When I asked him what had happened, he tells me he got into a fight at school. I hadn't received a call or note about it, so him and I immediately headed over to his school (since it is right next to mine) and spoke to his teacher. Apparently this all happened in PE and that yes, him and another student did get into a fight and then another boy joined in and threw some punches too. Because he played a big role in the fight, he missed free centers, etc. Of course, at home he had consequences also.

I was so confused. Brayden will argue with you as the day is long, but he is not a fighter. He has never been a fighter. I just didn't get it. Later, Brayden tells me that a few days before that he had lost his Top Cat badge award for squeezing a friend of his too tight and wouldn't stop when his friend asked him.

So yes, at this point I am thinking..... WHAT IN THE WORLD ARE YOU DOING????? I didn't understand it.

Anyways, my mom knew that I was highly frustrated with the change in him. In passing she asked me if maybe there was a link to his behavior and Zyrtec. In my heart I was hoping there was because this was not my son. I wanted answers. So being the research nerd I am, I Googled Zyrtec and adverse reactions in children. Sure enough, there were thousands of hits. I read story after story after story from parents whose children experienced dramatic personality changes after being on Zyrtec. From severe depression, to anger, to aggression, you name it. It was so scary and ugly. I couldn't believe it! As soon as Zyrtec was stopped..... everything else stopped.

I was sick to my stomach, thinking that I was unknowingly giving my child something that was causing him to act out. Then, I became extremely angry at the fact that these drug companies provide us with these medications. There is not a doubt in my mind that they know that these reactions in some children exist. The LEAST they could do it put a caution on the label about watching for a change in behavior. The warning isn't there. Why? MONEY! I am sure if it was on there, they wouldn't sell their product as well. I know I would think twice about giving my child something that could affect their personality! BUT, I would KNOW to look out for the change and be prepared for it. So, I am at a point now, that I am mad. I am ticked that I "trust" that what is out there for children is safe AND effective.

I know Zyrtec is great medication for many. BUT, check it out for yourself. Read the stories that are out there. It is scary. For those of you who Zyrtec has been a miracle drug for..... I am happy for you!

So how does this story end? Well Brayden has been off of the medication for a week. He has not had it since last weekend. Guess what? He is back to his normal self. He had a fabulous week at school and his bouncing off the walls at home is nonexistent. When I asked Brayden on Wednesday, why his behavior was so good, he said "mommy, I don't feel like I am wacko anymore." Straight from his 6 year old mouth. He felt like he was wacko! He noticed the change. It was only then, did I tell him he would never take Zyrtec again and that I would rather him have snot.

So, the moral of this story is, if you notice huge changes in your child's personality, has he/she started any new meds? I have learned a valuable lesson. Although, I will NOT allow Zyrtec be an EXCUSE for his fighting.

I must say, we are THRILLED to have our precious little man back!

5 comments:

Anita said...

How scary Misti!!
If you need allergy meds, maybe talk to your Ped about a recommendation or even an RX. Nick has taken Sigulair for years............and yes all kids are different.
I'm glad you put it all together...and yes all negative precautions should be put on all meds.

Beth said...

Oh thank God you connected the two! How scary! I am glad Brayden is back! have a nice day!

Melanie Mueller said...

Crazy what meds can do to our little ones. So glad you figured it out. Poor guy!!!

Gail said...

Thanks for posting your story. I came across this while doing a search on Zyrtec and behavior. It was good to hear what you son said. My daugther is only 21 months old and cannot tell me why she is overly aggressive with the other children in daycare or why she is biting again. I will be calling our pediatrician.
Thanks again!
Gail, Mommy to Johanna Faith

Kelley Holiday said...

Hannah tried it too and said it made her feel funny. We couldn't notice anything on the outside, but she certainly didn't like it. Now we just suffer with snot unless it is really bad and then we try OTC anti-histimines as needed. She has hated all the meds, allegra, claritin, zyrtec, nasonex, and on and on..... I don't like how they make me feel either, all jittery and spacey.

Who Knew? Update Version..... Please pass it on.